MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM FLASH ASPIRATION CATHETER; QEW

PENUMBRA, INC. INDIGO SYSTEM FLASH ASPIRATION CATHETER; QEW
Catalog Number LITNGFHT115BER
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 07/06/2023
Type of Reportable Event Serious Injury
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the pulmonary artery using an indigo system lightning flash aspiration tubing (flash tubing), indigo system flash aspiration catheter (flash catheter), neuron select catheter 6f (6f select), non-penumbra balloon catheter, non-penumbra sheaths, and guidewires.It was reported that the patient received 9,000 units of heparin.During the procedure, the physician accessed the right common femoral artery using an 8f sheath.The physician used multiple guidewires, sheaths and catheters to access the target vessel.A flash catheter was advanced into the proximal portion of the left pulmonary artery.The flash tubing was powered on with a non-audible yellow light illuminating.The physician attempted to slightly move the flash catheter to the patent area but decided to retract the flash catheter back into the sheath.After retracting the flash catheter halfway out of the sheath, a piece of thrombus was aspirated through the tubing.The flash catheter was removed from the patient and was flushed.It was also reported that there was thrombus in the sheath as well.The flash catheter was advanced with aspiration into the sheath and removed the thrombus upon exiting the distal end of the sheath.The flash catheter was then advanced into the left lower lobe and then retracted back into the left pulmonary artery to begin removing clot.An angiogram was performed and revealed the pulmonary vasculature filled slower than expected with some distal thrombus and no extravasation.The physician decided to forgo further intervention of the left pulmonary artery and move to treat the right pulmonary artery.The flash catheter was then retracted into the distal end of the sheath and the 6f select and guidewire were advanced through the flash catheter.It was reported the physician had difficulty using the guidewire and decided to switch to a new guidewire to help with navigating into the right pulmonary artery.After approximately two minutes, the patient became incoherent and pressure began to drop.The patient went into pulseless electrical activity (pea) cardiac arrest.The physician performed cardiopulmonary resuscitation (cpr) for approximately two minutes and an echocardiogram team was called in.Subsequently, an ultrasound revealed a large pericardial effusion with cardiac tamponade.The physician placed a pericardiocentesis drain under ultrasound guidance and approximately one liter of blood was drained.The patient was monitored for a lengthy amount of time before removing the sheath out from the groin.The patient was placed on a bi-pap and was transported into an intensive care unit (icu) to recover and is stable.
 
Additional Manufacturer Narrative
The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Vascular complications (including vessel spasm, thrombosis, intimal disruption, dissection, or perforation) are included as possible complications in the instructions for use (ifu) for the indigo aspiration system.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
INDIGO SYSTEM FLASH ASPIRATION CATHETER
Common Device Name
QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key17431200
Report Number3005168196-2023-00361
Device Sequence Number6770646
Product Code QEW
UDI-Device Identifier00815948024892
UDI-Public815948024892
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K222358
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/31/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/15/2026
Device Catalogue NumberLITNGFHT115BER
Device Lot NumberF00005558
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date07/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/16/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR
Patient SexMale
Date Report Sent to FDA01/01/2005